Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 114, NWS Goodland, KS

June 8, 2019Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 8, 2019, 1:54 PM MDT for Kit Carson County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2019, 1:54 PM MDT (19:54 UTC)
Expired
Jun 8, 2019, 2:26 PM MDT
In force
32 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 1:51 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:54 AM MDT, 2 hours earlier.

Area forecast discussion, Jun 8, 11:54 AM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Goodland KS
1154 AM MDT Sat Jun 8 2019

.SHORT TERM...(Today through Monday night)
Issued at 219 AM MDT Sat Jun 8 2019

Another cool...yet humid airmass across the Tri State region this
morning. Skies are ranging from clear in spots up to mostly
cloudy/cloudy. Those areas seeing the thicker veil of clouds
especially along and north of Highway 36 are seeing isolated/
scattered showers and/or rumble of thunder. Temperatures are ranging
in the 60s...with dewpts mainly in the mid to upper 50s. There is a
general southerly fetch to the surface winds as low pressure
develops WSW of the CWA over SE Colorado.

Going into today...with the airmass in place...the region is set to
see another humid/warm day. From the last few days forecasts for
this timeframe...the CWA will see chance for showers and
thunderstorms increase from this afternoon on into the evening
hours. The cold front that was set to traverse the area this
afternoon/evening has slowed in latest model runs...trending more to
a late afternoon/evening show for convection. Stage still set for
strong to severe storms to develop in two waves...with the first
coming with a shortwave this afternoon...ahead of the main front.
The second round looks to occur this evening with the cold front.

Westerly flow aloft with SSE flow from the surface to 850 mb...PW
values around an inch or more for the area...Dcape values from 18z-
00z ranging from 400-1000 J/kg as well as decent 850-500 lapse rates
all point to strong to severe storms producing large hail...damaging
winds and even a few tornadoes. With such high PW values...any of
these storms could also bring about flash flooding potential. The
CWA remains in a Slight Risk for Excessive Rainfall. Almost the
entire CWA is under a Slight Risk for severe from the SPC as well.

QPF at this time for this event will range from near a half inch up
to 1.50". This will all depend where storms eventually initiate...so
expecting amounts to morph in tandem with storm development.

Portions of the forecast area will have some patchy blowing dust
occurring. Outflow from developing storms could interact with dry
ground creating these conditions...but with overall areal coverage
of rain expected...the CWA will see about a 6-hour window for
blowing dust before ground saturation.

Precipitation expected to taper slowly from west to east going into
Sunday...with all activity shifting east by the afternoon. This will
set up a 24-hour period of drying from Sunday night into Monday
night as high pressure builds over the area. Late Monday night after
06z...an approaching shortwave from the northwest could trigger a
few showers/storms going towards sunrise Tuesday morning.

For temps...80s for highs today will give way to 60s on Sunday as
cooler air arrives with the cold frontal passage. Low 70s return for
Monday as warming trend initiates. Overnight lows will have mid 40s
to mid 50s tonight give way to 40s Sunday night then trending higher
to the mid 40 to low 50s by Monday night. Some temps for Sunday
night may approach record lows.

.LONG TERM...(Tuesday through Friday)
Issued at 245 AM MDT Sat Jun 8 2019

Will start the period under northwest flow on Tuesday. An embedded
shortwave trough/surface front will result in a chance of showers
and thunderstorms. Instability looks fairly limited at this time,
but could see a narrow corridor of enhanced instability near the
front and there will be enough deep layer shear for some risk of
severe storms. The western ridge will then build across the
Rockies and adjacent plains for Wednesday/Thursday with mostly dry
conditions. Will see low chances of thunderstorms for Thursday
night as the ridge begins to break down and a weak disturbance
comes out of Colorado. Appears there will be better chances on
Friday with a stronger wave and more instability, especially in
eastern parts of the area which may become very unstable with
temperatures warming back into the 80s and plentiful moisture.
Deep layer shear, however, not particularly impressive, so remains
to be seen if there will be much of a severe threat on Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat Jun 8 2019

For Kgld, thunderstorms are expected to develop near the site in
the 20z to 22z time frame. Vfr conditions are expected until
thunderstorms affect the site, and then mvfr conditions are
expected. Thunderstorms will continue through the night. From 04z
to 12z, mvfr conditions will prevail. After 12z vfr conditions
will return. Southerly winds of 15 to 20 knots with gusts to
around 25 knots are expected. Once thunderstorms develop the winds
will become variable at 15 to 25 mph. From 04z to 06z a cold front
will begin to move through and north winds will increase into the
19 to 23 knots range with gusts up to 28 knots.

For Kmck, south winds of near 18 knots with gusts near 26 knots
are expected until 26 knots. From 20z to 22z thunderstorms will
near the site and affect the site into the overnight hours. Vfr
conditions should occur until 03z and mvfr conditions will occur
through 09z. Outside of thunderstorm activity, south to southeast
winds near 15 knots and gusts to near 23 knots. Around 03z, north
winds near 21z knots with gusts up to 32 knots are expected and
that will continue the rest of the period. Vfr conditions also
return at 09z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...024
AVIATION...BULLER
Hazardous weather outlook, Jun 8, 10:32 AM MDT, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1032 AM MDT Sat Jun 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1032 AM MDT Sat Jun 8 2019 /1132 AM CDT Sat Jun 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected from mid afternoon
into the overnight hours. Some of these storms will become severe
with large hail, some 2 inches and larger, damaging winds with gusts
up to 80 mph possible, and locally heavy rainfall that could cause
flash flooding. An isolated tornado also cannot be ruled out.

The strong winds could also cause blowing dust that could
significantly reduce the visibility. Even though the fire danger is
not high, any fire that gets started this afternoon and evening
could become significant due to quickly changing and increasing
winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Flooding concerns will have to be monitored on Sunday as locally
heavy rainfall from the overnight period Saturday could have
lingering issues for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from 2 PM MDT this afternoon into
the overnight hours tonight.

In the hours before

Special weather statement, Jun 8, 1:44 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
144 PM MDT Sat Jun 8 2019

COZ091-082000-
Kit Carson County CO-
144 PM MDT Sat Jun 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 200 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Burlington, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Burlington.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 430 and 450.
 Highway 385 between mile markers 182 and 197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3948 10208 3930 10205 3921 10205 3922 10240
      3939 10243
TIME...MOT...LOC 1944Z 261DEG 26KT 3932 10232

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:19 PM MDTSpecial Weather StatementGLDCheyenne3 hr
Jun 8, 2:47 PM MDTSevere Thunderstorm WarningGLDSherman16 min
Jun 8, 2:58 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min
Jun 8, 3:38 PM MDTTornado Warning Tornado observedGLDCheyenne37 min
Jun 8, 3:44 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins46 min
Jun 8, 4:23 PM MDTFlash Flood WarningGLDCheyenne5 hr
Jun 8, 4:41 PM MDTSpecial Weather StatementGLDCheyenne19 min
Jun 8, 4:53 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman25 min
Jun 8, 5:24 PM MDTSpecial Weather StatementGLDSherman21 min
Jun 8, 5:25 PM MDTSpecial Weather StatementGLDCheyenne20 min
Jun 8, 5:32 PM MDTSpecial Weather StatementGLDDecatur13 min
Jun 8, 5:35 PM MDTSevere Thunderstorm WarningGLDSherman25 min
Jun 8, 5:54 PM MDTSpecial Weather StatementGLDDecatur21 min
Jun 7, 7:39 PM MDTSpecial Weather StatementGLDYuma36 min
Jun 7, 8:08 PM MDTSpecial Weather StatementGLDKit Carson37 min
Jun 7, 8:57 PM MDTSpecial Weather StatementGLDYuma33 min
Jun 7, 9:32 PM MDTSpecial Weather StatementGLDYuma28 min
Jun 8, 1:44 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jun 8, 2:00 PM MDTTornado WarningGLDKit Carson15 min
Jun 8, 3:04 PM MDTSpecial Weather StatementGLDKit Carson26 min
Jun 8, 3:09 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma51 min
Jun 7, 9:55 PM MDTSpecial Weather StatementGLDDundy35 min
Jun 8, 4:32 PM MDTSpecial Weather StatementGLDHitchcock28 min
Jun 8, 4:37 PM MDTSevere Thunderstorm WarningGLDHitchcock38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.